Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Grand Rapids, MI

July 9, 2006Ionia County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 9, 2006, 10:22 PM EDT for Ionia County, Montcalm County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 10:22 PM EDT (02:22 UTC)
Expired
Jul 9, 2006, 11:30 PM EDT
In force
68 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Ionia County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 45 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:30 PM EDTTSTM WND DMGGreenville, MICOUPLE OF TREES DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 100222
SVRGRR
MIC067-117-100330-
/O.NEW.KGRR.SV.W.0085.060710T0222Z-060710T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1130 PM EDT

* AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF GREENVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE...BELDING AND COOKS CORNERS AROUND 1030 PM EDT
  EUREKA PLACE AROUND 1035 PM EDT
  AMSDEN...MILLERS STATION AND ORLEANS AROUND 1040 PM EDT
  FENWICK...SHILOH AND SHERIDAN AROUND 1045 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4324 8527 4324 8510 4325 8509 4326 8485
      4304 8485 4305 8486 4305 8520 4306 8521
      4306 8530 4323 8530

$$

DUKE
2 follow-up statements
000 
WWUS53 KGRR 100249
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 PM EDT SUN JUL 9 2006

MIC067-117-100330-
/O.CON.KGRR.SV.W.0085.000000T0000Z-060710T0330Z/
MONTCALM MI-IONIA MI-
1049 PM EDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IONIA AND
MONTCALM COUNTIES UNTIL 1130 PM EDT...

AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PALO...OR ABOUT 9
MILES NORTHEAST OF IONIA...AND MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARDSTON BY 1055 PM EDT
  MATHERTON AND CARSON CITY BY 1100 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4320 8522 4324 8510 4325 8509 4326 8485
      4304 8485 4295 8493 4296 8514 4298 8525
      4306 8528 4318 8522

$$

LAURENS
000 
WWUS53 KGRR 100330
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 PM EDT SUN JUL 9 2006

MIC067-117-100340-
/O.EXP.KGRR.SV.W.0085.000000T0000Z-060710T0330Z/
MONTCALM MI-IONIA MI-
1130 PM EDT SUN JUL 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR IONIA AND MONTCALM COUNTIES
HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4320 8522 4324 8510 4325 8509 4326 8485
      4304 8485 4295 8493 4296 8514 4298 8525
      4306 8528 4318 8522

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN JUL 9 2006

.SHORT TERM...
CONVECTION TRYING TO FORM IN TO A LINE FROM NR GRB EASTWARD THROUGH
NORTHERN LOWER MI.  SUFFICIENT CAPE AND SHEAR FOR SOME ORGANIZED
SEVERE WEATHER...ESPECIALLY ALONG AND NORTH OF ROUTE 20.  BEST LIFT
ASSOCIATED WITH THE SHORTWAVE TRACKS THROUGH NORTHERN COUNTIES AS
WELL.  WILL FEATURE LIKELY PROBABILITIES FOR THUNDERSTORMS EARLY
TONIGHT...MAINLY NORTH.  WILL MENTION SOME GUSTY WINDS WITH THE
STORMS.  THE FRONT PUSHES SOUTH THROUGH THE REGION
TONIGHT...SHIFTING SOUTH OF GRR BY MIDNIGHT.  NORTHERN COUNTIES
SHOULD SEE LITTLE IN THE WAY OF PRECIP LATE TONIGHT.

THE FRONT DOES NOT SHIFT AS FAR SOUTH OF THE REGION ON MONDAY AS
THOUGHT EARLIER.  THUS WILL NEED TO MONITOR PRECIPITATION
POTENTIAL...ESPECIALLY SOUTHERN AREAS MONDAY AFTERNOON.  WILL
MAINTAIN A DRY FORECAST.

REALLY BIG DIFFERENCES SHOW UP IN THE MODELS CONCERNING THE
APPROACHING WAVE FROM THE SOUTHWEST TUESDAY INTO TUESDAY NIGHT.  THE
NAM SHOWS A BIG AREA OF RAIN CLIPPING MY NORTHWEST COUNTIES WHILE
THE GFS HAS IT MOVING INTO THE DTX AREA.  I HAVE ADDED A CHANCE FOR
STORM TUESDAY FOR MY SOUTHERN COUNTIES...CLOSER TO THE DEEPER
MOISTURE. I INCREASED POPS TUE NIGHT TO HIGH CHANCE GIVEN THE
APPROACHING WAVE.

.LONG TERM...
THE MAIN WEATHER FEATURE DURING THE EXTENDED PERIOD WILL BE THE
MOVEMENT OF A LOW THROUGH THE UPPER MIDWEST AND THE PASSAGE OF A
WARM FRONT ON WEDNESDAY.

THE WARM FRONT ASSOCIATED WITH THE LOW IN MINNESOTA IS PROGD TO MOVE
NORTHEAST THROUGH THE CWA VERY EARLY WEDNESDAY AND COULD BE THROUGH
THE CWA BY 12Z. A STRONG SOUTH FLOW WILL THEN BE IN PLACE AFTER
FROPA AND PWATS WILL BE NEAR 2 INCHES. THUS ANY STORMS THAT DEVELOP
COULD BE EFFICIENT RAIN PRODUCERS. IT/S WORTH NOTING THAT THE GFS IS
MUCH FARTHER SOUTHEAST WITH THE LOW THAN THE WRF IS AND AS SUCH
WOULD PROVIDE A BETTER CHANCE FOR HEAVY RAIN. FOR NOW WILL GO WITH
HIGH CHC POPS OVER THE ENTIRE CWA. THE ECMWF SPLITS THE DIFFERENCE
AND MOVES THE LOW OVER NORTHERN ILLINOIS INTO NORTHERN LOWER.

AFTER THE WARM FRONT MOVES THROUGH...WE/LL BE IN A PERIOD OF HEAT
WITH A RIDGE BUILDING OVER THE MIDDLE OF THE COUNTRY. AS 850 MB
TEMPS CLIMB UP TO AROUND 20C...SFC TEMPS SHOULD HOVER NEAR 90. WE/LL
KEEP A DRY FCST AFTER THURSDAY AS THE RIDGE BUILDS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR NORTHERN
NEARSHORE ZONES LATE TONIGHT AND ALL ZONES ON MONDAY.  SMALL CRAFT
ADVISORY THIS EVENING AROUND GRAND HAVEN.

&&

MJS 93
Hazardous weather outlook, Jul 9, 5:20 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT SUN JUL 9 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
520 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING OVER
ALL OF SOUTHWEST LOWER MICHIGAN. A LINE OF THUNDERSTORMS DEVELOPING
NEAR ROUTE 55 IS EXPECTED TO TRACK EAST SOUTHEAST THIS EVENING
REACHING ROUTE 20 BY 730 PM.  IF THIS LINE HOLDS TOGETHER IT WOULD
REACH INTERSTATE 96 AREA AROUND 9 PM AND INTERSTATE 94 BY 11 PM. THE
GREATEST THREAT FOR SEVERE WEATHER IS MAINLY ALONG AND NORTH OF
ROUTE 20 WHERE THE POTENTIAL EXISTS FOR WIDESPREAD WIND GUSTS AROUND
60 MPH.  IN ADDITION HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE.
THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT 45 MPH. MOST OF THE
STORMS WILL HAVE BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL SYSTEM FROM THE PACIFIC OCEAN WILL MOVE INTO THE
GREAT LAKES DURING THE MID WEEK PERIOD. THIS SYSTEM WILL BE QUICK
TO MOVE IN BUT SLOW TO LEAVE. IT WILL BE THE FIRST SYSTEM IN SOME
TIME THAT WILL TAP GULF MOISTURE. AS A RESULT OF THE SLOW MOVEMENT
OF THE SYSTEM ITSELF AND GULF MOISTURE BEING DRAWN INTO IT...SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER ALL OF SOUTHWEST
MICHIGAN WEDNESDAY INTO THURSDAY. URBAN AND SMALL STREAM FLOODING
IS A GOOD POSSIBILITY. SEVERE THUNDERSTORMS ARE NOT AS MUCH A
THREAT WITH THIS SYSTEM AS IS THE HEAVY TO VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ844>849-100945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
520 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASED RISK FOR RIP CURRENTS FROM HOLLAND TO
WHITEHALL THIS EVENING AS SOUTHWEST WINDS WERE CREATING SOME WAVES
UP AROUND 4 FEET.

THERE IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS WITH GUSTY
WINDS AND LOCALLY HIGHER WAVES THIS EVENING. FREQUENT LIGHTNING MAY
ACCOMPANY THE STRONGEST STORMS.

WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT AND INCREASE.  THIS
WILL RESULT IN HAZARDOUS WAVES FOR SMALL CRAFT MAINLY NORTH OF
WHITEHALL AFTER MIDNIGHT.  IN ADDITION AN INCREASED RISK FOR RIP
CURRENTS WILL EXIST NORTH OF HOLLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WAVES TO SMALL CRAFT WILL EXIST ON MONDAY.  IN ADDITION AN
INCREASED RISK FOR RIP CURRENTS WILL EXISTS.

IN THE WEDNESDAY AND THURSDAY TIME FRAME... THUNDERSTORMS WITH
HEAVY RAINFALL AND FREQUENT LIGHTING ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WDM MJS

In the hours before

Local storm report, Jul 9, 9:17 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             WHITE CLOUD             43.55N 85.77W
07/09/2006  E0.88 INCH       NEWAYGO            MI   BROADCAST MEDIA

&&

MJS
Local storm report, Jul 9, 9:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             BIG PRAIRIE             43.52N 85.65W
07/09/2006  E1.00 INCH       NEWAYGO            MI   LAW ENFORCEMENT

&&

MJS
Local storm report, Jul 9, 9:39 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             FERRYSBURG              43.09N 86.22W
07/09/2006  E0.75 INCH       OTTAWA             MI   PUBLIC

&&

MJS
Local storm report, Jul 9, 9:54 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             SPRING LAKE             43.07N 86.19W
07/09/2006  E1.00 INCH       OTTAWA             MI   PUBLIC

0950 PM     HAIL             COOPERSVILLE            43.07N 85.93W
07/09/2006  E0.75 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

MJS
Local storm report, Jul 9, 10:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1001 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             CONKLIN                 43.12N 85.88W
07/09/2006  E0.88 INCH       OTTAWA             MI   BROADCAST MEDIA

0950 PM     HAIL             CONKLIN                 43.12N 85.88W
07/09/2006  E1.75 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

JK
Local storm report, Jul 9, 10:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 E CONKLIN             43.12N 85.84W
07/09/2006  E1.00 INCH       OTTAWA             MI   PUBLIC

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:19 PM EDTSevere Thunderstorm WarningGRROceana21 min
Jul 9, 8:31 PM EDTSevere Thunderstorm WarningGRRNewaygo44 min
Jul 9, 9:03 PM EDTSpecial Marine WarningGRR31 min
Jul 9, 9:21 PM EDTSevere Thunderstorm WarningGRRNewaygo39 min
Jul 9, 9:35 PM EDTSevere Thunderstorm WarningGRROttawa40 min
Jul 9, 9:40 PM EDTSevere Thunderstorm WarningGRRMecosta50 min
Jul 9, 9:58 PM EDTSevere Thunderstorm WarningGRRKent39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.